Evidence map›Paper›PMID 40091974›Full record

ArticleCureus2025

Triaging the Clinical Dilemma of a Suicidal Attempt With Sotalol Overdose Presenting With Ventricular Tachycardia, Asystole, and Torsades de Pointes.

Manuel de la Cruz Seoane, Ambika Kapil, Pamella Morello, Sahar S Abdelmoneim, Sabas Gomez

Abstract readCase Reports
In one paragraph

Article in Cureus, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors.

Manuel de la Cruz SeoaneInternal Medicine, Larkin Community Hospital, South Miami, USA.
Ambika KapilOsteopathic Medicine, Nova Southeastern University Dr. Kiran C. Patel College of Osteopathic Medicine, Fort Lauderdale, USA.
Pamella MorelloOsteopathic Medicine, Nova Southeastern University Dr. Kiran C. Patel College of Osteopathic Medicine, Fort Lauderdale, USA.
Sahar S AbdelmoneimGeneral Internal Medicine, Larkin Community Hospital, South Miami, USA.
Sabas GomezCardiology, Larkin Community Hospital, South Miami, USA.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Sotalol overdose presents a significant clinical challenge due to its dual properties as a nonselective beta-blocker and potassium channel blocker, leading to life-threatening arrhythmias such as ventricular tachycardia, torsades de pointes, and asystole. The combined negative chronotropic and QT-prolonging effects of sotalol increase the risk of malignant arrhythmias, particularly in cases of overdose. We report the case of a 59-year-old female who ingested a large dose of sotalol in a suicide attempt and presented with a cascade of arrhythmias, including ventricular tachycardia, asystole, and torsades de pointes. On arrival, she was bradycardic with a heart rate (HR) of 59 beats per minute (bpm) and normotensive with blood pressure (BP) of 128/76 mmHg. However, within 24 hours, the patient deteriorated and presented with worsening bradycardia (HR: 52 bpm) and inciting hypotension (BP: 57/32 mmHg, mean arterial pressure: <60 mmHg). Despite initial resuscitative measures, including calcium gluconate, atropine, glucagon, and transcutaneous pacing, the patient progressed to asystole, requiring cardiopulmonary resuscitation and advanced cardiac life support. Given sotalol's beta-blocking effects and potassium channel blockade, ventricular arrhythmias persisted despite the administration of amiodarone, magnesium sulfate, and dopamine for hemodynamic support. QTc prolongations of 329 ms and 463 ms were noted on telemetry, raising concern for recurrent torsades de pointes. The refractory nature of the arrhythmias necessitated emergent hemodialysis to enhance sotalol clearance despite the patient having normal renal function. Ultimately, emergent hemodialysis was initiated to enhance the clearance of sotalol. The patient's arrhythmias resolved, and QTc prolongations were no longer noted on telemetry observation. She was subsequently discharged to a psychiatric facility without lasting cardiac or neurological deficits. This case underscores the importance of early recognition and aggressive management of beta-blocker overdose, particularly when initial therapies fail. Conventional treatments such as glucagon and magnesium sulfate were insufficient in resolving arrhythmias, likely due to sotalol's prolonged pharmacodynamic effects and persistent QT prolongation. We highlight the successful use of hemodialysis as a definitive intervention in a patient with normal renal function, demonstrating its role in rapidly removing sotalol and preventing further toxicity. However, the availability of hemodialysis and its applicability in similar cases warrant further validation. This case provides a framework for clinicians managing severe sotalol overdose when arrhythmias persist despite standard therapies.

Indexed as

beta-blocker overdosebradyarrhythmiaqt interval prolongationsotalolsuicidal attempt

Identifiers

PMID40091974
PMCPMC11910988

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.